Alert archive / Pennsylvania / Flash Flood Warnings in 2010

Flash Flood Warning 13, NWS Pittsburgh, PA

July 9, 2010Beaver County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jul 9, 2010, 4:37 PM EDT for Beaver County, Pennsylvania. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2010, 4:37 PM EDT (20:37 UTC)
Expired
Jul 9, 2010, 7:30 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

County Beaver County, PA

The radar

The Pittsburgh radar (KPBZ), 16 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 5:30 PM EDTFLASH FLOOD5 Se Ellwood City, PAHARKINS MILL ROAD IN NEW SEWICKLEY TOWNSHIP CLOSED DUE TO FLOODING

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 53 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.6 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2010-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 414 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2010-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
414 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
973 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

766 
WGUS51 KPBZ 092037
FFWPBZ
PAC007-092330-
/O.NEW.KPBZ.FF.W.0013.100709T2037Z-100709T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
437 PM EDT FRI JUL 9 2010

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BEAVER COUNTY IN WESTERN PENNSYLVANIA...

* UNTIL 730 PM EDT

* AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  INDICATED 1.50 TO 2.50 INCHES OF RAIN FROM THUNDERSTORMS OVER THE  
  WARNED AREA....PRODUCING AREAS OF FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATER IS USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

LAT...LON 4062 8015 4048 8036 4048 8052 4086 8052
      4086 8016

$$
1 follow-up statement
846 
WGUS71 KPBZ 092328
FFSPBZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
728 PM EDT FRI JUL 9 2010

PAC007-092337-
/O.EXP.KPBZ.FF.W.0013.000000T0000Z-100709T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BEAVER PA-
728 PM EDT FRI JUL 9 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 730 PM EDT FOR BEAVER
COUNTY...

PRECIPITATION IS DIMINISHING...AND WATERS ARE RECEDING...THUS THE
FLASH FLOOD WARNING WILL EXPIRE AT 730 PM.

LAT...LON 4062 8015 4048 8036 4048 8052 4086 8052
      4086 8016

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 1:59 PM EDT, 2 hours 38 minutes earlier.

Area forecast discussion, Jul 9, 1:59 PM EDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
159 PM EDT FRI JUL 9 2010

.SYNOPSIS...
A COLD FRONT WILL CROSS THE AREA TODAY AND THIS EVENING...BRINGING
SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL BUILD ACROSS THE AREA
FOR THE WEEKEND INTO EARLY NEXT WEEK...BRINGING DRY AND SEASONABLE
CONDITIONS.

&&

.NEAR TERM /THROUGH SATURDAY/...
A COLD FRONT ENTERING EASTERN OHIO THIS AFTN WILL MOVE EAST INTO
WESTERN PA LATE THIS AFTN/EARLY EVENING...AND INTO WESTERN MD
BY MIDNIGHT. SHWR/TSTM ACTIVITY IS INCREASING AHEAD OF THE FRONT
AND THIS TREND WILL CONTINUE THROUGH THE LATE AFTN AS THE FRONT
MAKES ITS CROSSING. SOME OF THE SHWRS WILL BE LOCALLY HEAVY. EXPECT
AREAL AVERAGE RAINFALL AMOUNTS OF 0.50 TO 1.25 INCHES. WITH DEEP
LAYER SHEAR SOMEWHAT LIMITED...DO NOT EXPECT ORGANIZED STRONG/SEVERE
TSTMS...WITH PERHAPS GUSTY WINDS WITH THE STRONGER STORMS. PRECIP
WILL DIMINISH WEST TO EAST TNGT AS THE FRONT EXITS...WITH EASTERN
OHIO MAINLY DRY BY MIDNIGHT...AND WESTERN PA MAINLY DRY BY SATURDAY
MORNING. CONCERNING POST FRONTAL FOG DEVELOPMENT SATURDAY
MORNING...MODEL PROFILES CONTINUE TO INDICATE STRATUS DEVELOPMENT
WOULD BE MORE FAVORABLE OVER FOG DUE TO SURFACE LAYER WIND SPEEDS
5-8 MPH...THUS WILL LINGER SOME CLOUDS POST-FRONTAL PASSAGE IN
LIEU OF FOG. SKIES WILL CLEAR SATURDAY AFTN AS HIGH PRESSURE BUILDS
IN. LESS HUMID CONDITIONS WILL PREVAIL SATURDAY...WITH HIGH
TEMPERATURES CLOSE TO NORMAL.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
SURFACE HIGH PRESSURE WILL RESULT IN DRY CONDITIONS. A WEAK RIPPLE
IN THE UPPER LEVEL FLOW MAY CLIP THE AREA FROM THE NORTH ON
SUNDAY...BUT THINK THIS WILL PRODUCE SOME MID LEVEL CLOUDS AT
MOST. THE NEXT FRONTAL SYSTEM WILL APPROACH FROM THE WEST ON
MONDAY...BUT THINK SIGNIFICANT LIFT WILL REMAIN WEST THROUGH
MONDAY AFTN...THUS WILL KEEP CONDITIONS DRY WITH SOME INCREASING
CLOUDS MONDAY AFTN. NEAR NORMAL TEMPERATURES WILL PREVAIL THROUGH
SUNDAY...WARMING TO AROUND 5 DEGREES ABOVE NORMAL MONDAY.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
THE APPROACH OF NEXT FRONTAL SYSTEM WILL AFFECT THE REGION BY
LATE MONDAY NIGHT. CHANCE SHOWERS AND THUNDERSTORMS LATER MONDAY
NIGHT AND REMAIN THROUGH EARLY WEDNESDAY EVENING AS FRONTAL SYSTEM
LINGERS IN THE AREA. MODELS DIFFER ON TIMING AND STRENGTH OF
DISTURBANCES MOVING ALONG FRONT, BUT IN AGREEMENT FOR CHANCE OF
SHOWERS THROUGH THAT PERIOD.

SEASONAL TEMPERATURES THOUGH WEDNESDAY...THEN INCREASE TO ABOVE
NORMAL VALUES THURSDAY AND FRIDAY.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
SHOWERS AND THUNDERSTORMS RAPIDLY INCREASING IN COVERAGE. MVFR
CONDITIONS WITH ISOLATED IFR CONDITIONS IN SOME HEAVIER RAIN
AREAS.  COLD FRONT MOVES THOUGH THE AREA. AREAS OF MVFR CAN
BE EXPECTED. TSTM COVERAGE WILL GENERALLY BE SCATTERED...WITH TEMPO
GROUPS MENTIONED THIS AFTN/EARLY EVENING. SHWRS WILL DECREASE THIS
EVENING/OVERNIGHT AS THE FRONT MOVES EASTWARD WITH STRATUS AND 5-6
MI VSBY RESTRICTIONS.

RESIDUAL SHOWERS AND RESTRICTIONS WILL END SATURDAY MORNING AS THE
COLD FRONT EXITS TO THE EAST. HIGH PRESSURE WILL BRING VFR TO THE
REGION SATURDAY AFTERNOON THROUGH MONDAY. THE NEXT FRONTAL SYSTEM IS
FORECAST AFFECT THE AREA MONDAY NIGHT THROUGH MIDWEEK BRINGING
SHOWERS AND POTENTIAL RESTRICTIONS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 9, 4:10 AM EDT, 12 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
410 AM EDT FRI JUL 9 2010

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-100815-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
410 AM EDT FRI JUL 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 9, 3:19 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
319 PM EDT FRI JUL 09 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HEAVY RAIN       CLARION                 41.21N 79.38W
07/09/2010  E2.00 INCH       CLARION            PA   LAW ENFORCEMENT

            2.00 INCHES IN APPROX 30 MINUTES

0230 PM     FLOOD            SCOTT TOWNSHIP          40.08N 80.07W
07/09/2010                   WASHINGTON         PA   NWS EMPLOYEE

            UP TO A FOOT OF WATER ON 376 EAST BETWEEN MILE MARKER 63
            AND 64

0300 PM     HEAVY RAIN       S RIMERSBURG            41.04N 79.50W
07/09/2010  M3.30 INCH       CLARION            PA   TRAINED SPOTTER

            3.30 INCHES IN 1 HOUR MEASURED IN RAIN GAGE

0300 PM     HEAVY RAIN       NEW KENSINGTON          40.57N 79.75W
07/09/2010  M1.05 INCH       WESTMORELAND       PA   TRAINED SPOTTER

            1.05 INCHES IN 1 HOUR

&&

ASMITH
Local storm report, Jul 9, 3:21 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
321 PM EDT FRI JUL 09 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLOOD            SCOTT TOWNSHIP          40.39N 80.08W
07/09/2010                   ALLEGHENY          PA   NWS EMPLOYEE

            UP TO A FOOT OF WATER ON 376 EAST BETWEEN MILE MARKER 63
            AND 64

&&

ASMITH
Local storm report, Jul 9, 3:37 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
337 PM EDT FRI JUL 09 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     FLOOD            1 SSE TARENTUM          40.59N 79.75W
07/09/2010                   WESTMORELAND       PA   TRAINED SPOTTER

            1.75 INCHES OF RAIN IN ABOUT 75 MINUTES. WATER ON ROADS
            AND RUNNING DOWN THE STREETS.

&&

ASMITH
Special weather statement, Jul 9, 3:43 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
343 PM EDT FRI JUL 9 2010

PAZ021-029-030-092045-
ALLEGHENY PA-WASHINGTON PA-WESTMORELAND PA-
343 PM EDT FRI JUL 9 2010

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
WASHINGTON...ALLEGHENY AND WESTMORELAND...

AT 339 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS OVER MOUNT LEBANON...MOVING EAST AT 15
MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  UPPER SAINT CLAIR...  MOUNT LEBANON...      MCMURRAY...
  CARNEGIE...           BRIDGEVILLE...        BETHEL PARK...
  MCKEES ROCKS...       BALDWIN...            NORTH SIDE...
  DOWNTOWN PITTSBURGH...                      SOUTH SIDE...
  JEFFERSON BORO...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

PRECAUTIONARY/PREPAREDNESS ACTIONS...THESE STORMS WILL PRODUCE
PERIOD OF INTENSE RAIN...WIND GUSTS TO 40 MPH...AND PEA SIZE HAIL.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

&&

LAT...LON 4063 7965 4026 7951 4025 7979 4025 8014
      4043 8019
Special weather statement, Jul 9, 3:59 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
359 PM EDT FRI JUL 9 2010

PAZ015-016-092100-
CLARION PA-JEFFERSON PA-
359 PM EDT FRI JUL 9 2010

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
JEFFERSON AND CLARION...

AT 354 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 5 MILES NORTHEAST OF DORA...MOVING
EAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  DORA...               BROOKVILLE...         PUNXSUTAWNEY...
  REYNOLDSVILLE...      BROCKWAY...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

PRECAUTIONARY/PREPAREDNESS ACTIONS...THESE STORMS WILL PRODUCE
PERIOD OF INTENSE RAIN...WIND GUSTS TO 50 MPH...AND PEA SIZE HAIL.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

&&

LAT...LON 4119 7877 4113 7880 4095 7880 4092 7916
      4109 7923 4131 7881 4128 7875 4126 7873
      4124 7873 4123 7870 4120 7870
Local storm report, Jul 9, 4:03 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
403 PM EDT FRI JUL 09 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     FLOOD            LOWER BURRELL           40.58N 79.71W
07/09/2010                   WESTMORELAND       PA   TRAINED SPOTTER

            LOCALIZED FLOODING IN BASEMENTS IN KINMONT SECTION OF
            LOWER BURRELL.

0359 PM     FLOOD            NEW KENSINGTON          40.57N 79.75W
07/09/2010                   WESTMORELAND       PA   TRAINED SPOTTER

            2.25 INCHES STORM TOTAL. SEVENTH STREET IN NEW KENSINGTON
            CLOSED DUE TO FLOODING. PUCKETA CREEK OUT OF BANK.

&&

ASMITH

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 2:41 PM EDTFlash Flood WarningPBZAllegheny, Armstrong, Butler, Clarion3 hr
Jul 9, 3:36 PM EDTFlash Flood WarningPBZWestmoreland4 hr
Jul 9, 3:43 PM EDTSpecial Weather StatementPBZAllegheny62 min
Jul 9, 3:59 PM EDTSpecial Weather StatementPBZJefferson61 min
Jul 9, 4:49 PM EDTSpecial Weather StatementPBZClarion, Jefferson56 min

Nearby

Flash Flood Warnings in Pennsylvania, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.